Alert archive / Pennsylvania / River Flood Warnings in 2018

River Flood Warning 36, NWS State College, PA

August 3, 2018Centre County, Clinton County, Pennsylvania

NWS State College, PA issued this river flood warning at Aug 3, 2018, 1:38 PM EDT for Centre County, Clinton County, Pennsylvania. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 1:38 PM EDT (17:38 UTC)
Expired
Aug 4, 2018, 5:47 AM EDT
In force
16 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

Counties Centre County, PA, Clinton County, PA

The radar

The State College radar (KCCX), 42 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Bald Eagle Creek near Beech Creek Station (BECP1).

Action stage
10 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01548005, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

520 
WGUS41 KCTP 031739
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
139 PM EDT Fri Aug 3 2018

...The National Weather Service in State College, PA has issued a 
flood warning for the following creek in Pennsylvania...

  Bald Eagle Creek Near Beech Creek Station

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued later this evening.

&&

PAC027-035-040538-
/O.NEW.KCTP.FL.W.0036.180803T1738Z-180804T0947Z/
/BECP1.1.ER.180803T1738Z.180804T0000Z.180804T0347Z.NO/
139 PM EDT Fri Aug 3 2018

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Bald Eagle Creek Near Beech Creek Station
* until late tonight...Or until the warning is cancelled.
* At 2 PM Friday the stage was...10.9 feet. The Bald Eagle Creek is 
  forecast to remain just above flood stage through the afternoon.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* At 10.0 feet...Overgrown pastures and agricultural fields on the 
  left bank are affected by high water.

&&

LAT...LON 4110 7765 4112 7756 4114 7752 4110 7742
      4107 7749 4104 7758             

$$
1 follow-up statement
631 
WGUS81 KCTP 040151
FLSCTP
Flood Statement 
National Weather Service State College PA
951 PM EDT Fri Aug 3 2018

...The Flood Warning is cancelled for the following creek in 
Pennsylvania...

  Bald Eagle Creek Near Beech Creek Station

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Frankstown Branch Of The Juniata At Williamsburg

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued by Saturday morning.

&&

PAC013-061-041351-
/O.EXT.KCTP.FL.W.0037.000000T0000Z-180804T1400Z/
/WIBP1.1.ER.180803T2304Z.180804T0300Z.180804T0800Z.NO/
951 PM EDT Fri Aug 3 2018

The Flood Warning continues for
  The Frankstown Branch Of The Juniata At Williamsburg.
* At 9 PM Friday the stage was 12.5 feet and falling.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* The river is near crest. The river will fall below flood stage 
  early tomorrow morning.
* At 13.0 feet...Sections of route 866 from Williamsburg to Ganister 
  are covered by flood waters.

&&

LAT...LON 4055 7821 4052 7816 4043 7815 4044 7833
      4049 7835 4051 7826             

$$

PAC027-035-040221-
/O.CAN.KCTP.FL.W.0036.000000T0000Z-180804T0947Z/
/BECP1.1.ER.000000T0000Z.180803T1901Z.180803T2111Z.NO/
951 PM EDT Fri Aug 3 2018

The Flood Warning is cancelled for
  The Bald Eagle Creek Near Beech Creek Station.
* At 9 PM Friday the stage was 10.6 feet and falling.
* The river fell below flood stage at 5 PM Friday.
* Flood stage is 11.0 feet.
* The creek will continue falling to 9.9 feet by Monday morning.
* At 11.0 feet...High water levels threaten the cottage area of Mill 
  Hall downstream of Beech Creek Station.

&&

LAT...LON 4110 7765 4112 7756 4114 7752 4110 7742
      4107 7749 4104 7758             

$$

CJE

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Aug 3, 1:22 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 3, 1:22 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service State College PA
122 PM EDT Fri Aug 3 2018

.SYNOPSIS...
A plume of deep tropical moisture will continue to stream north
across the Commonwealth into early tonight bringing locally
heavy rain. A weak cold front will push east across Pennsylvania
later tonight and early Saturday, sweeping the moisture off the
Mid Atlantic Coast. High pressure building in will bring drier
but still humid weather and increasing sunshine throughout the
upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Focus for locally heavy rain continues through Central PA.
Rainfall readings were running almost twice what radar estimates
were indicating and so we changed to tropical mode on the radar.
We have had lots of reports of roads flooding with the more
intense rains. The ground is saturated and so almost all of the
rain immediately turns into runoff. Current large area of rain
from Blair and Center Counties on north and Northwest will
continue to move toward upstate NY. This will provide a break in
the action, however, some breaks in clouds to the south is
already helping to spark the development of more afternoon
showers and scattered thunderstorms.

This rain was being triggered and focused within a zone of
strong low-mid level FGEN, and impressive 925-850 mb Theta-E
convergence, within the Right Entrance region of a 75-85kt upper
level jet with its core extending from Lake Erie...NE to Ottawa
and Montreal, Canada. Flash Flood Watch remains in effect for
most of the area overnight...with FF guidance remaining very low
given recent copious rains.

Showers/storms should wane and slide to the east tonight as the
trough to the west opens up a bit and we get more westerly flow
at the sfc and aloft following the passage of a weak cold front.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
PWATs returning to near normal values of 25-30mm for the
weekend within a weak ridge of sfc high pressure and generally
fair/dry conditions. Afternoon temperatures will be back into
the 80s with overnight lows from near 60 north to 70 south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Warmer temps, higher humidity and an increasing chance for
mainly afternoon/evening showers and thunderstorms returns for
early next week.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Large area of rain now shifting north into the north-central
counties. Trend for the balance of the afternoon will be for
showers and isolated thunderstorms to continue streaming
northeastward.

HRRR and short range models continue to slowly shift the focus
of rain and storms east during the evening and overnight.

The hit-and-miss variety of the heavy rain cells and storms make
timing into the TAFs difficult. At this time, have covered with
TEMPO groups to account for conditions, which could swing rather
quickly from IFR to VFR and back again.

Dense areas of fog likely overnight central and western areas,
with rain continuing for the eastern airfields.

For Saturday, expecting widespread morning fog, and some
lingering rain in the east, with improvements to VFR in all
areas by later morning into early afternoon.

.Outlook...

Sat...Morning fog/low clouds central and west in the AM.
Lingering rain and IFR restrictions in the east. Becoming VFR.

Sun...Patchy AM fog possible, otherwise VFR.

Mon...Mainly VFR, with isolated PM TSRA impacts possible
West.

Tue...Mainly VFR, with scattered PM TSRA impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM EDT this evening for PAZ012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...Watson
NEAR TERM...Watson/Lambert
SHORT TERM...Watson/Lambert
LONG TERM...Lambert/Gartner
AVIATION...Jung/Martin
Hazardous weather outlook, Aug 3, 3:27 AM EDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
327 AM EDT Fri Aug 3 2018

PAZ004>006-010-011-040730-
Warren-McKean-Potter-Elk-Cameron-
327 AM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>026-033>035-037-041-045-040730-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-
Southern Clinton-
327 AM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ027-028-036-042-046-049>053-056>059-063>066-040730-
Mifflin-Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
327 AM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Local storm report, Aug 3, 10:45 AM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1045 AM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLASH FLOOD      ALTOONA                 40.51N  78.40W
08/03/2018                   BLAIR              PA   TRAINED SPOTTER

            WATER FLOWING INTO HOUSES AND ACROSS ROADS BETWEEN 13TH
            AND 15TH STREETS IN ALTOONA. ROADS INCLUDE PLEASANT
            VALLEY BLVD AND ADAMS AVENUE ALONG BRUSH RUN.

&&

EVENT NUMBER CTP1802075

JRB
Local storm report, Aug 3, 11:10 AM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1110 AM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     FLASH FLOOD      BARBOURS                41.40N  76.78W
08/03/2018                   LYCOMING           PA   911 CALL CENTER

            LOWER BARBOURS RD CLOSED ALONG THE LOYALSCOCK CREEK.
            MANY ADDITIONAL ROADS CLOSED ALONG LOYALSOCK CREEK INTO
            SULLIVAN COUNTY.

&&

EVENT NUMBER CTP1802076

JRB
Local storm report, Aug 3, 11:13 AM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1113 AM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     FLASH FLOOD      STATE COLLEGE           40.79N  77.86W
08/03/2018                   CENTRE             PA   911 CALL CENTER

            NUMEROUS ROADS CLOSED IN THE STATE COLLEGE AREA
            INCLUDING ROCK ROAD, BENNER PIKE BY SHEETZ, AND E
            COLLEGE AVENUE BY YBC.

&&

EVENT NUMBER CTP1802077

JRB
Local storm report, Aug 3, 11:18 AM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1118 AM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     HEAVY RAIN       STORMSTOWN              40.79N  78.02W
08/03/2018  M2.05 INCH       CENTRE             PA   PUBLIC

            SINCE MIDNIGHT

&&

EVENT NUMBER CTP1802078

JRB
Local storm report, Aug 3, 11:21 AM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1121 AM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      STATE COLLEGE           40.79N  77.86W
08/03/2018                   CENTRE             PA   911 CALL CENTER

            NUMEROUS FLOODED ROADWAYS INCLUDING FOX HOLLOW RD, WEST
            PINE GROVE ROAD, AND EAST COLLEGE AVENUE.

0628 AM     HEAVY RAIN       NWS STATE COLLEGE       40.83N  77.85W
08/03/2018  M2.31 INCH       CENTRE             PA   NWS OFFICE

            STORM TOTAL RAINFALL FRIDAY MORNING

0730 AM     HEAVY RAIN       LOCK HAVEN              41.14N  77.45W
08/03/2018  M1.42 INCH       CLINTON            PA   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT

0738 AM     HEAVY RAIN       NITTANY MALL            40.83N  77.81W
08/03/2018  M2.40 INCH       CENTRE             PA   NWS EMPLOYEE

            TOTAL SINCE MIDNIGHT

0814 AM     HEAVY RAIN       LEMONT                  40.81N  77.82W
08/03/2018  M3.02 INCH       CENTRE             PA   TRAINED SPOTTER

            TOTAL SINCE MIDNIGHT

0815 AM     HEAVY RAIN       HOUSERVILLE             40.83N  77.83W
08/03/2018  M2.86 INCH       CENTRE             PA   NWS EMPLOYEE

            24-HOUR RAINFALL.

0850 AM     HEAVY RAIN       2 NW MONTOURSVILLE      41.27N  76.95W
08/03/2018  M2.50 INCH       LYCOMING           PA   TRAINED SPOTTER

            6AM TO 830 AM

0945 AM     FLASH FLOOD      ALTOONA                 40.51N  78.40W
08/03/2018                   BLAIR              PA   TRAINED SPOTTER

            WATER FLOWING INTO HOUSES AND ACROSS ROADS BETWEEN 13TH
            AND 15TH STREETS IN ALTOONA. ROADS INCLUDE PLEASANT
            VALLEY BLVD AND ADAMS AVENUE ALONG BRUSH RUN.

1000 AM     HEAVY RAIN       1 SE PINE HALL          40.77N  77.87W
08/03/2018  M2.34 INCH       CENTRE             PA   NWS EMPLOYEE

            OVERNIGHT TOTAL

1029 AM     FLASH FLOOD      DUSHORE                 41.53N  76.40W
08/03/2018                   SULLIVAN           PA   PEMA

            NUMEROUS REPORTS OF WATER AND DEBRIS ACROSS ROADWAYS
            INCLUDING JULIA STREET, WORLDS END ROAD IN FORKS
            TOWNSHIP, AND ROUTE 220 IN DUSHORE BOROUGH.

1109 AM     FLASH FLOOD      BARBOURS                41.40N  76.78W
08/03/2018                   LYCOMING           PA   911 CALL CENTER

            LOWER BARBOURS RD CLOSED ALONG THE LOYALSCOCK CREEK.
            MANY ADDITIONAL ROADS CLOSED ALONG LOYALSOCK CREEK INTO
            SULLIVAN COUNTY.

1112 AM     FLASH FLOOD      STATE COLLEGE           40.79N  77.86W
08/03/2018                   CENTRE             PA   911 CALL CENTER

            NUMEROUS ROADS CLOSED IN THE STATE COLLEGE AREA
            INCLUDING ROCK ROAD, BENNER PIKE BY SHEETZ, AND E
            COLLEGE AVENUE BY YBC.

1117 AM     HEAVY RAIN       STORMSTOWN              40.79N  78.02W
08/03/2018  M2.05 INCH       CENTRE             PA   PUBLIC

            SINCE MIDNIGHT

&&

EVENT NUMBER CTP1802066 CTP1802067 CTP1802068 CTP1802069 CTP1802070
CTP1802071 CTP1802072 CTP1802075 CTP1802073 CTP1802074 CTP1802076
CTP1802077 CTP1802078

JRB
Local storm report, Aug 3, 11:24 AM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1124 AM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       JERSEY SHORE            41.20N  77.27W
08/03/2018  E1.67 INCH       LYCOMING           PA   SOCIAL MEDIA

            24-HOUR RAINFALL.

&&

EVENT NUMBER CTP1802079

JRB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:31 PM EDTAreal Flood AdvisoryCTPBedford, Somerset119 min
Aug 3, 12:25 AM EDTAreal Flood AdvisoryCTPCambria, Somerset3 hr
Aug 3, 1:52 AM EDTAreal Flood AdvisoryCTPCentre, Cumberland, Franklin, Fulton, Huntingdon, Juniata and 5 more3 hr
Aug 3, 3:19 AM EDTAreal Flood AdvisoryCTPCentre, Clinton, Columbia, Lycoming, Montour, Northumberland and 2 more3 hr
Aug 3, 4:16 AM EDTFlash Flood WarningCTPCentre, Huntingdon3 hr
Aug 3, 6:26 AM EDTAreal Flood AdvisoryCTPClinton, Columbia, Lycoming, Montour, Northumberland, Sullivan and 2 more3 hr
Aug 3, 6:45 AM EDTAreal Flood WarningCTPCentre3 hr
Aug 3, 7:24 AM EDTRiver Flood WarningCTPCentre, Clinton4 hr
Aug 3, 8:11 AM EDTAreal Flood AdvisoryCTPBedford, Blair, Cambria3 hr
Aug 3, 8:21 AM EDTFlash Flood WarningCTPLycoming, Sullivan6 hr
Aug 3, 9:05 AM EDTFlash Flood WarningCTPBedford, Blair3 hr
Aug 3, 9:16 AM EDTAreal Flood AdvisoryCTPBedford, Somerset3 hr
Aug 3, 9:49 AM EDTFlash Flood WarningCTPCentre, Huntingdon3 hr
Aug 3, 11:25 AM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming3 hr
Aug 3, 12:24 PM EDTAreal Flood AdvisoryCTPLycoming, Northumberland, Snyder, Union3 hr
Aug 3, 12:43 PM EDTAreal Flood WarningCTPCentre3 hr
Aug 3, 1:43 PM EDTAreal Flood AdvisoryCTPLycoming, Tioga3 hr
Aug 3, 1:57 PM EDTSpecial Weather StatementCTPColumbia33 min
Aug 3, 2:19 PM EDTAreal Flood WarningCTPLycoming, Sullivan3 hr
Aug 3, 2:34 PM EDTSpecial Weather StatementCTPUnion26 min
Aug 3, 2:45 PM EDTAreal Flood AdvisoryCTPClinton2 hr
Aug 3, 3:40 PM EDTSpecial Weather StatementCTPUnion35 min
Aug 3, 3:44 PM EDTAreal Flood AdvisoryCTPCentre3 hr
Aug 3, 4:50 PM EDTAreal Flood AdvisoryCTPClinton3 hr
Aug 3, 5:05 PM EDTAreal Flood AdvisoryCTPColumbia, Montour115 min
Aug 3, 5:31 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan119 min
Aug 3, 6:51 PM EDTRiver Flood WarningCTPBlair, Huntingdon9 hr
Aug 3, 7:03 PM EDTAreal Flood AdvisoryCTPLancaster, York117 min
Aug 3, 7:37 PM EDTAreal Flood AdvisoryCTPLebanon113 min
Aug 3, 7:47 PM EDTAreal Flood AdvisoryCTPClinton118 min

Nearby

River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.